Although rare, some rheumatoid arthritis (RA) medications may cause oral (mouth-related) side effects. In fact, some people taking RA medications experience a strange or bitter-tasting, almost metallic taste in their mouths — a side effect known as dysgeusia.
One myRAteam member wrote, “Does anyone else get a metal taste in their mouths after Remicade?” Another member responded, “I always did when I was on it. Dentyne gum, sucking on candies, and a can of Coke all seem to work for me when I get meds I can taste. I also drink a lot of juices.”
Here is what you need to know about why RA medications may cause an unpleasant taste in your mouth. If you start experiencing this side effect, ask your rheumatologist or a health care professional for medical advice. They can identify which medications are responsible and can help you find ways to fix the issue.
Two potential culprits of dysgeusia in RA are methotrexate (Trexall) and infliximab (Remicade).
One of the most popular drug treatments for RA, methotrexate, is used in around 90 percent of RA cases. It’s a type of medication known as a disease-modifying antirheumatic drug and helps relieve inflammatory symptoms of RA, including joint pain or stiffness, swollen joints, and more. This drug has been linked to certain temporary taste changes during treatment.
“Wondering if anyone else has any side effects after taking methotrexate,” one myRAteam member wrote. “I have a strange metallic taste in my mouth.”
Infliximab, a drug that suppresses the immune system, is also used to treat RA, along with other conditions such as Crohn’s disease, psoriatic arthritis, and ulcerative colitis. Although taste changes are not listed among infliximab’s common side effects, some myRAteam members say they experience unusual tastes in their mouth after treatment with this medication.
The most common cause of dysgeusia is the loss of your sense of smell. In addition to developing as a side effect of certain medications, dysgeusia can also be caused by other non-drug-related factors. You may develop dysgeusia due to mineral or vitamin deficiencies or pregnancy, or as a symptom of other infections or health conditions (including Sjögren’s syndrome, acid reflux, and damage to the nervous system).
Treating your RA should not mean having to endure unpleasant tastes or taste disorders. Dysgeusia can be frustrating, and experiencing constant altered or bitter tastes can affect your appetite, potentially leading to weight loss.
Fortunately, there are ways to manage or avoid this side effect, depending on its underlying cause. Generally, once you treat the cause of dysgeusia, the changes to your sense of taste resolve as well.
Dysgeusia caused by certain medications often goes away once you stop or adjust the treatment in question. If you believe one of your medications — particularly one for managing your RA — is causing your taste changes, consult your doctor. They can work with you to find an alternative treatment or medication that will minimize this side effect while successfully treating your RA.
Dysgeusia can develop or worsen because of certain foods or lifestyle choices. Many people experiencing dysgeusia find that their symptoms improve after cutting out certain ingredients, especially spicy, sugary, or preservative-heavy foods. Taking supplements to counter certain nutritional deficiencies — such as B12, B complex, and zinc — can also correct any imbalances causing the taste changes.
Other potential root causes of dysgeusia include poor oral hygiene, dehydration, and smoking. Consider drinking plenty of water, quitting smoking, and maintaining proper oral health (such as flossing and using mouthwash) to reduce your risk of developing the symptom.
Always speak to your rheumatologist before changing your RA treatment program or significantly altering your diet. Your health care team can help you find the right approach so you can reduce any unusual tastes you’ve been experiencing.
Living with RA can be a challenge, but you don’t have to go it alone. On myRAteam, the social network for people with rheumatoid arthritis, more than 190,000 members come together to ask questions, give advice, and share their stories with others who understand life with RA.
Have you developed dysgeusia or unpleasant tastes in your mouth with RA? Share your thoughts in the comments below or by posting on myRAteam.